Hail, Gwinnett
- When
- May 12, 5:23 PM EST to 5:33 PM EST
- Where
- Gwinnett County, 0.56 mi NE of Luxomni
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.905, -84.112
The public reported quarter size hail at the Murphy USA gas station in Lilburn.
A weakening upper-level trough and associated surface low moved across the region. Although instability and dynamics were marginal, an isolated severe thunderstorm managed to develop in north Georgia during the early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A weakening upper-level trough and associated surface low moved across the region. Although instability and dynamics were marginal, an isolated severe thunderstorm managed to develop in north Georgia during the early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 12, 2:49 PM EST, 2 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 349 PM EDT Fri May 12 2017 .SHORT TERM /Tonight through Saturday Night/... Events unfolding essentially as expected. Initial line of convection associated with the approaching storm system is currently working its way into northwest Georgia this afternoon. Active convection along the gulf coast appears to be limiting the overall coverage of convection further north across central/north Alabama into northwest Georgia, but decent destabilization across the region is resulting in a few strong to marginally severe storms at this time. Still looking at only a marginal severe threat overall as the best deep- layer shear shifts east of the area this afternoon and limited low- level shear is evident. Upper-level low/trough is still well back to the west, just pushing into the lower Mississippi Valley at this time. Residual instability and increasing dynamics will keep the chances for scattered or greater convection going overnight and into tomorrow. Trough axis shifts across during the day Saturday pushing the better chances east of the forecast area by afternoon, ending from west to east through the day and into the evening. Slightly cooler and noticeably drier air mass spreads in Saturday night. 20 .LONG TERM /Sunday through Friday/... No changes made to the extended forecast. The upper trough and surface front will just be exiting the forecast area to start the long term with just small pops for the far SE counties for Saturday night. A rather quiet long term forecast with dry weather Sunday through Tuesday as an upper ridge moves over the forecast area. Southerly flow develops Tues night into Wed with increasing low level moisture as the upper ridge moves east of the area. This allows for diurnal chances for showers and storms over mainly the ne mountains Wednesday and a larger portion of n and central GA Thursday. Temperatures start within a couple degrees of normal through Sunday night then rise above normal starting with highs on Monday. 01 && .AVIATION... 18Z Update... Mainly VFR conditions expected outside of convection through 00Z. Will see scattered to widespread MVFR conditions developing between 00Z and 06Z. Local areas of IFR or lower conditions developing 00- 06Z, becoming scattered 06Z-14Z. West to southwest winds 7-10kt w/ gusts 15-20kt through 00Z, diminishing somewhat to 3-7kt and becoming a bit variable in direction after 00Z. Expecting scattered or greater coverage of showers and thunderstorms moving into the northwest currently to spread south and east across the area through 06Z then diminishing some in coverage. //ATL Confidence...18Z Update... Medium. 20 && .PRELIMINARY POINT TEMPS/POPS... Athens 64 77 56 82 / 70 50 5 0 Atlanta 64 77 59 80 / 80 50 5 0 Blairsville 59 74 49 77 / 80 50 0 0 Cartersville 63 77 54 81 / 80 40 0 0 Columbus 66 80 61 84 / 70 50 5 0 Gainesville 63 75 57 79 / 80 50 5 0 Macon 65 81 59 83 / 60 60 10 0 Rome 62 77 53 81 / 80 30 0 0 Peachtree City 64 78 56 81 / 80 50 5 0 Vidalia 69 82 63 85 / 60 60 30 0 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...20 LONG TERM....01 AVIATION...20
Hazardous Weather Outlook National Weather Service Peachtree City GA 435 AM EDT Fri May 12 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-131000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 435 AM EDT Fri May 12 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Thunderstorms are likely today into tonight. A few storms may be severe with the main hazards being damaging winds, hail, Frequent lightning and brief heavy rain. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorms will be most likely over the east and southern portions of the forecast area on Saturday. No hazardous weather is expected Sunday through Tuesday. There is a small chance for thunderstorms in the northeast mountains Wednesday afternoon with chances across north and west central Georgia on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
Special Weather Statement
National Weather Service Peachtree City GA
413 PM EDT FRI MAY 12 2017
GAZ030-041-122100-
Polk GA-Haralson GA-
413 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POLK AND HARALSON
COUNTIES UNTIL 500 PM EDT...
At 412 PM EDT...a strong thunderstorm was over Fruithurst, or 11
miles northeast of Heflin...moving northeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Buchanan, Bremen, Tallapoosa, Waco, Felton and Eubank Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3393 8522 3389 8506 3375 8507 3365 8530
3365 8534 3383 8537
TIME...MOT...LOC 2012Z 232DEG 18KT 3372 8541
HAIL...0.25IN
WIND...40MPHSpecial Weather Statement
National Weather Service Peachtree City GA
421 PM EDT FRI MAY 12 2017
GAZ020-030>032-122045-
Polk GA-Cobb GA-Bartow GA-Paulding GA-
421 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POLK...NORTHWESTERN
COBB...SOUTHERN BARTOW AND NORTHEASTERN PAULDING COUNTIES UNTIL 445
PM EDT...
At 420 PM EDT...a strong thunderstorm was over Taylorsville, or 11
miles northwest of Dallas...moving northeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cartersville, Acworth, Rockmart, Euharlee, Emerson, Aragon, Braswell,
Taylorsville, Burnt Hickory Ridge and Stilesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3397 8501 3406 8506 3422 8483 3406 8465
TIME...MOT...LOC 2020Z 232DEG 18KT 3405 8497
HAIL...0.25IN
WIND...40MPHSpecial Weather Statement
National Weather Service Peachtree City GA
446 PM EDT FRI MAY 12 2017
GAZ020-021-031-032-122130-
Cobb GA-Cherokee GA-Bartow GA-Paulding GA-
446 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COBB...SOUTHWESTERN
CHEROKEE...SOUTHEASTERN BARTOW AND NORTHEASTERN PAULDING COUNTIES
UNTIL 530 PM EDT...
At 446 PM EDT...a strong thunderstorm was over Emerson, or near
Cartersville...moving northeast at 20 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Canton, Cartersville, Kennesaw, Woodstock, Acworth, Holly Springs,
Emerson, Waleska, Lake Arrowhead, Kellogg Creek, Red Top Mountain
State Park, Oak Grove, Little River Landing, George Washington Carver
St Pk, Lebanon, Cross Roads, Sutallee, Hobgood Park, Bridgemill and
Kennesaw State University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3432 8457 3412 8439 3411 8440 3411 8442
3410 8442 3397 8476 3414 8487
TIME...MOT...LOC 2046Z 239DEG 18KT 3410 8474
HAIL...0.25IN
WIND...40MPHSpecial Weather Statement
National Weather Service Peachtree City GA
522 PM EDT FRI MAY 12 2017
GAZ031>033-045-122145-
North Fulton GA-Cobb GA-DeKalb GA-Paulding GA-
522 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...COBB...
NORTHWESTERN DEKALB AND SOUTHEASTERN PAULDING COUNTIES UNTIL 545 PM
EDT...
At 522 PM EDT...a strong thunderstorm was over White Water Park, or
near Marietta...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Marietta, Dallas, Sandy Springs, Roswell, Smyrna, Dunwoody, Kennesaw,
Powder Springs, Chamblee, Austell, Hiram, Fair Oaks, North Atlanta,
Mount Bethel, Lost Mountain Park, Due West, Sandy Plains, New Hope,
White Water Park and Sweat Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3394 8491 3408 8446 3407 8442 3409 8442
3409 8441 3390 8430 3378 8487
TIME...MOT...LOC 2122Z 237DEG 14KT 3394 8449
HAIL...0.25IN
WIND...40MPHSpecial Weather Statement
National Weather Service Peachtree City GA
545 PM EDT FRI MAY 12 2017
GAZ014-022-023-034-122215-
Hall GA-Dawson GA-Forsyth GA-Gwinnett GA-
545 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HALL...SOUTHEASTERN
DAWSON...FORSYTH AND NORTHERN GWINNETT COUNTIES UNTIL 615 PM EDT...
At 545 PM EDT...a strong thunderstorm was over Cumming...moving
northeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Cumming, Sugar Hill, Buford, Flowery Branch, Oakwood, Aqualand Park,
Chestatee, Oscarville, Buford Dam-Lake Lanier Parks, Coal Mountain
and Lake Lanier Islands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3410 8413 3417 8420 3439 8403 3420 8385
TIME...MOT...LOC 2145Z 232DEG 14KT 3417 8414
HAIL...0.25IN
WIND...40MPHSpecial Weather Statement
National Weather Service Peachtree City GA
611 PM EDT FRI MAY 12 2017
GAZ034-045-122245-
DeKalb GA-Gwinnett GA-
611 PM EDT FRI MAY 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND GWINNETT COUNTIES
UNTIL 645 PM EDT...
At 611 PM EDT...a strong thunderstorm was over Tucker, or 9 miles
northeast of Decatur...moving northeast at 15 mph.
HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Lawrenceville, Duluth, Sugar Hill, Snellville, Suwanee, Lilburn,
Norcross, Stone Mountain, Grayson, Tucker and Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3408 8407 3387 8387 3378 8415 3386 8423
TIME...MOT...LOC 2211Z 232DEG 13KT 3386 8417
HAIL...0.25IN
WIND...40MPHThe Atlanta radar (KFFC), 73 km away, was scanning. The volume nearest the first event began at 22:23 UTC.
1 hail. Local standard time, as filed.
The public reported quarter size hail at the Murphy USA gas station in Lilburn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701382.